How do I get and administer Narcan?

Dear Annie,

I recently started doing mutual aid work in my town and one thing we run into a lot of opioid use and overdose. I hate to see people die from something I know there is a simple solution to like Narcan. But it seems so hard to get and I’ve never used it before. I don’t know enough to feel comfortable administering it since I don’t want to do anything wrong in such a emergency situation. I was hoping that you could help me figure out a good place to get my hands on Narcan in Aberdeen. Also, is there any way you can tell me how to administer it properly here? Any information would help since I’m new at this whole thing. Thank you for your time.  – Scared But Determined

Dear Scared But Determined,

Im glad to hear about your community work doing mutual aid! What a blessing itis to have people practicing theseideas in the world today. Your are correct to want to learn how to get and administer Narcan, it is a literal lifesaver and there’s no good reason why everyone shouldn’t have it on them and know how to use it. First, lets talk about what Narcan is. Narcan, which contains the active drug naloxone, is classified as an opioid antagonist. Naloxone belongs to a class of drugs known as opioid antagonists. It works by blocking the effects of the opioid in the brain. This medication comes as a nasal spray, an auto injector kit, or as an intramuscular injection. Narcan is available as a brand-name drug only. There’s no generic form of Narcan available at this time. You can purchase Narcan without a prescription in any state and it’s available at many pharmacies. If you have Medicare you can get usually get a certain amount for free from the pharmacy.

For using nasal Narcan:

Narcan nasal spray is designed to be as simple to use as possible during an emergency. To use nasal Narcan, simply:

  1. Remove the cover from the tip
  2. Insert the tip into one nostril
  3. Press the plunger to administer

As soon as you have administered Narcan, you should call 911 — even if the Narcan works and the effects are reversed.

One dose of Narcan is given by a caregiver or loved one once every 2 to 3 minutes. It should be given until the person affected becomes responsive or an emergency medical technician (EMT) arrives. Sometimes only one dose is needed. But sometimes several doses of Narcan are needed.

Even if someone becomes responsive after getting Narcan, their caregiver or loved one needs to stay with them until EMTs arrive.

There’s no initial dose or maximum dose of Narcan. Instead, one spray of the drug is given into one nostril every 2 to 3 minutes as needed. You can’t give too much Narcan to someone.

For auto-injectable Narcan:

  1. Remove the outer case. Injectable Narcan, labeled as EVZIO, comes in a case. Take the device out of the case, but do not remove the red safety guard until you are ready to inject the medicine.[10]
  2. Take off the red safety guard. When you are ready to inject, remove the red safety guard. You might need to pull the red safety guard a little hard to get it off. Do not touch the black area of the EZVIO after you get the red safety tab off. This is where the needle is located.[11]
  3. Place the black end of the device against the outer thigh and inject. Place the black area of the device on the middle of the person’s outer thigh so that it is right over the muscle. To inject the medicine, hold the device firmly against the person’s thigh for five seconds. You do not need to remove the person’s clothing to do this.[12]
    • You will hear a click and hiss sound as the device automatically injects the medicine into the person’s thigh. This is normal and means the device is working.
    • The needle will retract into the device after the injection is complete.

For injectable Narcan:

How do I draw up the medication into the syringe?

Here’s a list of basic steps to draw up a medication from a vial:

  1. Inspect your medication. Make sure the medication name on the vial matches the name on your prescription label. Check for any unusual colors, clumps, or changes inside your vial. Make sure that the medication hasn’t expired.

  2. If this is the first time using the vial, remove the plastic top. A rubber stopper will be underneath. Clean the stopper with an alcohol pad.

  3. Keeping the syringe cap on the needle, pull back the plunger and add some air into the syringe. A good rule here is to add the same amount of air as the dose of your shot. For example, if you’re injecting 1 mL of medication, fill the syringe with 1 mL of air.

  4. Remove the cap from the needle. Insert the needle into the top of the vial and inject the air. This added air makes it easier to remove the medication. Make sure to leave the needle in the vial.

  5. Hold the vial with one hand and the syringe with the other. Turn the syringe and vial upside down, and draw out the amount needed for your dose. If you draw out too much medication, push on the plunger to place the liquid back in the vial.

  6. With the needle still in the vial, check the syringe for air bubbles. If you see bubbles, gently tap the syringe with your finger to make the air rises to the top. Slowly push the plunger in to remove any air.

  7. Remove the needle from the vial.

Now you’re ready to inject your medication. Before we move on to where to give it, here’s another important tip: Avoid recapping the needle. It’s very easy to accidentally poke yourself doing this.

Where do I inject my shot?

Intramuscular injections are given in the outside of the upper arm, in the hip, in the buttocks, or in the thigh. The thigh is usually the easiest place to give yourself an intramuscular shot.

Insert the needle on the outside part of your thigh about halfway between your hip and knee. The needle should enter your thigh at a 90-degree angle. That means it should be a straight shot — not given diagonally.

A good tip is to rest the heel of your palm against your thigh and insert the needle quickly. Pushing the needle in slowly is more painful.

I hope these instructions prove useful for you and your friends in helping save lives out on the streets. Be aware that when someone comes out of an opioid overdose with Narcan they will be dope-sick and in a VERY bad mood. They may be unaware of where they are or who you are and why your stabbing them with a needle. Be patient with them as they come to grips with the situation and let them know what you did and that emergency services are on their way. Stay strong and take care of each other. – Annie